North Carolina, 2022

Damaging Winds in North Carolina, August 3, 2022

August 3, 2022 · NWS ILM · 2 events in 1 county or zone

A severe thunderstorm resulted in tree damage and minor flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

A severe thunderstorm resulted in tree damage and minor flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Aug 3, 2:58 PM EST, 1 hour 38 minutes earlier.

Area forecast discussion, Aug 3, 2:58 PM EST, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
358 PM EDT Wed Aug 3 2022

.SYNOPSIS...
Humidity increases late this week and into the weekend with
typical afternoon storm chances as temperatures return to near-
normal. Warmer next week and slightly drier. Rain chances
increase during the middle of next week.

&&

.NEAR TERM /THROUGH THURSDAY/...
Scattered thunderstorms have popped up nicely along the
seabreeze boundary this afternoon. Gusty winds within these
storms have occurred, including a couple of gusts over 50 mph at
KILM. After initial ignition from the seabreeze, these storms
are now mostly based on local outflows, following typical
summertime pulse convection patterns. Latest storm motion
analysis in the 0-6km layer shows pretty slow movement at 4kts,
so there be some monitoring needed for ponding on the roads,
especially in low-lying areas. Convection should start to die
off as sunset arrives. Southerly winds will start to calm
overnight. With the ground now wet in some spots, could have
some patchy fog develop late tonight, particularly inland. Lows
in the mid-to-upper 70s.

Thursday morning, patchy fog should mix out soon after sunrise.
From there, it looks to be a pretty similar day. Southerly flow
continues from the Bermuda high, bringing another surge of
precipitable water values near two inches. Seabreeze convection
should start to initiate in the 16-18Z timeframe, with some
gusty winds possible. Highs a bit cooler this time, generally in
the low-to-mid 90s.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
Bermuda ridge builds into the region late Thursday and Friday
which should limit widespread convection. A few isolated storms
are possible on Friday with the sea breeze developing and moving
inland throughout the day. As with these patterns, if morning
convection develops, it may trigger convection inland during the
late morning and afternoon as the outflows provide additional
lift. Overall, the ridge and drier air aloft should keep chances
low. There is still some uncertainty in this forecast at the
moment as models trend toward a stronger and closer mid-level
ridge over the western Atlantic through Friday evening.
Overnight lows in the upper 70s.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
Rain chances have decreased slightly over the weekend as the
ridge tries to linger near the area into Saturday and Sunday.
With the recent changes, PoPs are only beginning to trend
downward but still show 30-40% chance at this time. Expect a
slow warming trend through early next week with a return to
isolated storm chances. By the middle of next week a frontal
boundary and trough will approach the region from the midwest as
the mid-level ridge retreats eastward. This will bring elevated
rain chances middle of next week into late next week.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
Everybody opens with VFR to start the 18Z TAF period. Scattered
cumulus deck has popped up in the 4000-6000ft range. In
addition, isolated to widely scattered storms have popped up
within the last hour, but none of them are affecting the TAF
sites. Threw in TEMPO groups at KILM, KFLO, and KLBT for TSRA
from 18-21Z this afternoon for good measure.

Convection should settle by sunset. Winds calm inland tonight,
and this may help create some MVFR fog before sunrise Thursday
morning, particularly near KFLO. Southerly flow increases
towards the end of the period, with cumulus and the seabreeze
expected again.

Extended Outlook...Periodic MVFR/IFR expected with isolated to
scattered showers and thunderstorms each afternoon and evening
through the upcoming week. Better chance for convection and
periodic flight restrictions this weekend. Possible patchy
MVFR/IFR low stratus and/or ground fog mainly inland terminals
around sunrise each morning late week.

&&

.MARINE...
Through Thursday... SSW winds this evening become more
southerly by Thursday, with sustained speeds clocking in around
10-15kts. Gradient has relaxed, so not expecting gusts like in
recent days. Main swell out of the southeast decreases slightly
from 1-3ft to 1- 2ft, with long periods at 8-9 seconds.
Secondary swell out of the south hanging steady at 2ft and 4-5
seconds.

Thursday Night through Monday... Bermuda high will build into
the area over the next several days as the gradient will
weakens. Winds become around 10 knots with gusts to 15-20 knots.
Wind waves generally between 2 and 3 feet through Thursday,
becoming around 2 feet later this week and into the weekend.
Southeast Bermuda swell around 2 feet at 9 seconds.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...None.

&&

SYNOPSIS...ILM
NEAR TERM...IGB
SHORT TERM...21
LONG TERM...21
AVIATION...IGB
MARINE...IGB/21
Hazardous weather outlook, Aug 3, 2:47 PM EST, 1 hour 49 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
347 PM EDT Wed Aug 3 2022

NCZ110-042000-
Coastal Brunswick-
347 PM EDT Wed Aug 3 2022

...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk of Rip Currents.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ087-096-099-105>109-SCZ017-023-024-032-033-039-054>056-058-059-
042000-
Robeson-Bladen-Columbus-Inland Pender-Coastal Pender-
Inland New Hanover-Coastal New Hanover-Inland Brunswick-Marlboro-
Darlington-Dillon-Florence-Marion-Williamsburg-Coastal Horry-
Inland Georgetown-Coastal Georgetown-Central Horry-Northern Horry-
347 PM EDT Wed Aug 3 2022

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ250-252-254-256-042000-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
347 PM EDT Wed Aug 3 2022

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IGB

In the hours before

Special weather statement, Aug 3, 2:09 PM EST, 2 hours 27 minutes before
Special Weather Statement
National Weather Service Wilmington NC
309 PM EDT Wed Aug 3 2022

SCZ032-039-031945-
Williamsburg SC-Florence SC-
309 PM EDT Wed Aug 3 2022

...A strong thunderstorm will impact portions of southeastern
Florence and northeastern Williamsburg Counties through 345 PM EDT...

At 309 PM EDT, Doppler radar was tracking a strong thunderstorm over
Johnsonville, or 20 miles east of Lake City, moving northwest at 10
mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Johnsonville, Hemingway, Poston, Kingsburg and Hannah.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3399 7951 3397 7950 3397 7948 3395 7949
      3392 7946 3393 7945 3391 7945 3390 7943
      3389 7940 3388 7941 3384 7937 3384 7934
      3383 7933 3374 7940 3379 7967
TIME...MOT...LOC 1909Z 119DEG 9KT 3383 7941

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

SCALORA
Special weather statement, Aug 3, 2:24 PM EST, 2 hours 12 minutes before
Special Weather Statement
National Weather Service Wilmington NC
324 PM EDT Wed Aug 3 2022

NCZ107-108-032000-
Inland New Hanover NC-Coastal New Hanover NC-
324 PM EDT Wed Aug 3 2022

...A strong thunderstorm will impact portions of New Hanover County
through 400 PM EDT...

At 324 PM EDT, Doppler radar was tracking a strong thunderstorm over
Hightsville, or near Wilmington, moving east at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Wilmington, Wrightsville Beach, Johnny Mercer Pier, North Masonboro
Island, Mayfaire, Hightsville, Cape Fear Community College North
Campus, Wrightsboro, Wilmington International Airport, Murrayville,
Masonboro, Castle Hayne, University Of North Carolina At Wilmington,
Windemere, Bayshore, Ogden, Landfall, Kings Grant, Seagate and
Porters Neck.

This includes the following highways...
 Interstate 40 between mile markers 414 and 416.
 Interstate 140

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3417 7782 3417 7796 3423 7795 3427 7800
      3428 7799 3429 7802 3432 7801 3432 7803
      3433 7803 3434 7799 3436 7799 3437 7794
      3436 7793 3438 7790 3436 7789 3439 7783
      3438 7781 3437 7782 3434 7780 3423 7777
TIME...MOT...LOC 1924Z 263DEG 9KT 3426 7794

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

SCALORA
Special weather statement, Aug 3, 2:52 PM EST, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Wilmington NC
352 PM EDT Wed Aug 3 2022

SCZ017-023-024-032-032030-
Marlboro SC-Florence SC-Dillon SC-Darlington SC-
352 PM EDT Wed Aug 3 2022

...A strong thunderstorm will impact portions of north central
Florence, southwestern Dillon, east central Darlington and south
central Marlboro Counties through 430 PM EDT...

At 351 PM EDT, Doppler radar was tracking a strong thunderstorm near
Quinby, or 8 miles northeast of Florence. This storm was nearly
stationary.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Florence, Quinby, Mechanicsville, Florence Darlington Technical
College Main Campus and Oak Grove.

This includes Interstate 95 in South Carolina between mile markers
164 and 181.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3418 7969 3423 7982 3443 7976 3434 7953
TIME...MOT...LOC 1951Z 201DEG 3KT 3428 7972

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

SCALORA
Special weather statement, Aug 3, 3:10 PM EST, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Wilmington NC
410 PM EDT Wed Aug 3 2022

SCZ032-032045-
Florence SC-
410 PM EDT Wed Aug 3 2022

...A strong thunderstorm will impact portions of northwestern
Florence County through 445 PM EDT...

At 409 PM EDT, Doppler radar was tracking a strong thunderstorm near
Effingham, or 9 miles southwest of Florence, moving northwest at 10
mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Florence, Timmonsville, Effingham, Carolinas Hospital System, Mcleod
Regional Medical Center, Carolinas Hospital System - Cedar Tower and
Health South Rehabilitation Hospital.

This includes Interstate 95 in South Carolina between mile markers
153 and 160.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3410 7968 3400 7985 3413 7995 3422 7980
      3418 7969
TIME...MOT...LOC 2009Z 147DEG 11KT 3406 7984

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

SCALORA
Special weather statement, Aug 3, 3:40 PM EST, 56 minutes before
Special Weather Statement
National Weather Service Wilmington NC
440 PM EDT Wed Aug 3 2022

SCZ017-032115-
Marlboro SC-
440 PM EDT Wed Aug 3 2022

...A strong thunderstorm will impact portions of central Marlboro
County through 515 PM EDT...

At 439 PM EDT, Doppler radar was tracking a strong thunderstorm near
Dunbar, or 7 miles southeast of Bennettsville, moving north at 10
mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Bennettsville, Clio, Brownsville, Dunbar, Blenheim and Tatum.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3464 7948 3440 7957 3436 7960 3436 7969
      3438 7967 3439 7969 3440 7968 3441 7970
      3440 7970 3440 7971 3441 7971 3448 7973
      3449 7972 3449 7973 3467 7975
TIME...MOT...LOC 2039Z 186DEG 8KT 3454 7962

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

SCALORA
Special weather statement, Aug 3, 4:25 PM EST, 11 minutes before
Special Weather Statement
National Weather Service Wilmington NC
525 PM EDT Wed Aug 3 2022

NCZ087-032215-
Robeson NC-
525 PM EDT Wed Aug 3 2022

...A strong thunderstorm will impact portions of northwestern Robeson
County through 615 PM EDT...

At 525 PM EDT, Doppler radar was tracking a strong thunderstorm over
Maxton, or 8 miles east of Laurinburg. This storm was nearly
stationary.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Red Springs, Pembroke, Maxton, St. Pauls, Buie, Wakulla, Rex,
Prospect, Shannon, Parkton, Rennert and Lumber Bridge.

This includes Interstate 95 in North Carolina between mile markers 32
and 38.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3490 7894 3489 7893 3486 7893 3485 7892
      3461 7931 3470 7940 3477 7933 3482 7936
      3484 7935 3483 7919 3495 7903
TIME...MOT...LOC 2125Z 221DEG 2KT 3473 7933

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

MW

The radar

The Wilmington radar (KLTX), 119 km away, was scanning. The volume nearest the first event began at 21:34 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Robeson

When
August 3, 4:36 PM EST
Where
Robeson County, 1.84 mi WSW of Alma
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.740, -79.360

Multiple trees down near Maxton.

Thunderstorm Wind, Robeson

When
August 3, 4:43 PM EST
Where
Robeson County, 0.89 mi SW of Alma
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
34.740, -79.340

Tree down across Highway 130 near the Queheel Fire Department.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2022Every state in 2022This day in weather historyWarnings in North Carolina, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1045740, 1045741.